State or Country of residence: Washington
Quinolone taken: Avelox
Reason for the Quinolone: Suspected sinus infection
Was a safer antibiotic tried first? : No
How long did you take the Quinolone for? : 4 Pills
How long ago did you take the Quinolone?: January, 2001
How much have you recovered as of now?: 90%
How often do you relapse or cycle?: 4 Times/yr
Does your doctor agree the Quinolone is the cause of your problems?: Yes
Do you have a history of seizures or neurological problems?: No
Please list anything your doctor did that helped in your recovery: Nothing
What has helped you in your recovery?: Calcium/Magnesium
supplement avoid chicken and eggs unless specified "No antibiotics"
|I am copying my first and second posts to the
quinolone forum to tell most of my story.
Symptoms: taste perversion, anxiety attack (1), heightened anxiety levels (approx 18 months), itchy neck rash (3 months), twitching (still have), forearm pain (months), difficulty with pronunciation (with re-exposure), difficulty finding simple words in my brain (with re-exposure)
Financial impact: my insurance company paid out a lot that first year
Affect on family: Kids don't want to hear about it. Husband is supportive and is willing to tell others if they say they are taking a quinolone.
I am working full time. I feel fortunate.
One question you are missing is Other impacts on your life: I can no longer order any chicken or egg menu item at a restaurant. Many chicken growers use fluoroquinolones to keep they chickens healthy. This drug somehow is present in the meat and eggs, even after cooking. If I eat it, I get re-exposed and have more frequent twitches and problems with pronunciation and finding words in my brain. I do eat antibiotic-free eggs and chicken at home.
Date: Mon Oct 22, 2001 3:39 am
Subject: Avelox reactions anyone?
Last Friday I finally found what I have been looking for since late January.
I am not suffering anxiety problems, I am a victim of Avelox, a quinolone
One evening in late January, my body started twitching. It was so
pronounced that I went to my gynecologist the next morning to see if it was
a possible toxic shock case. He did a pap smear, and blood tests for
hormones and autoimmune disease. All showed nothing. The next day I was
such a wreck I went to my GP's office and was told that it was probably
associated with the stress I was under costuming a Cinderella play. I
should wait until that was over and the twitch would probably subside. She
gave me some Xanax so I could get to sleep and told me to continue using St.
John's Wort for the anxiety.
April came and went. Took a vacation to Portugal for a month. Twitch at
its worst would spasm my entire right arch and jerk my big toe downward. I
could sit and watch this.
I also had some pain in my forearms at the onset in January.
In June I made an appt with an internal medicine dr. She said I should take
Celexa. I told her I felt I was not suffering anxiety except the anxiety
caused by the twitching. She said take 100 mg of Calcium and keep track of
what happens. This helped a bit but I still was twitching about every 2 to
5 minutes. These twitches were most prevalent in my legs in the beginning.
It almost felt as if they were crawling as I lay in bed. The twitches also
have been all over my torso but never went to my head until August. They
feel as if the muscle has been tense and they are shaking to get to the
relaxed state. Sometimes they twitch once and other times up to 6 or 7
times. They are in large muscles deep under the skin.
Felt this internal med dr. was not who I really needed to see and went to a
neurologist. He did the office exam for ALS and MS type disease. I show no
muscle atrophy or weakness. He said it was highly unlikely I had any
disease but he could do an EEG or a blood test for muscle protein if I
wanted. So far I have not chosen to do this.
About a month ago my left lower eye lid started to twitch. If I don't blink
too hard it doesn't. I'm living with it.
Oh yeah, in the end of April, my massage therapist found something funny on
the back of my left knee. As she massaged it, it popped. I suffered pain
from about 4 in. above and below my knee (in the back only) for about 3 or 4
months. I am thinking this was probably related also.
I have proposed that this was a continuation of a reaction I had to Avelox
last October 3-7. On the 3 dose I experienced taste perversion. On the 5th
dose I had a big anxiety reaction - had to cancel my camping trip and go
home to bed with Valerian. Did not seem to have any other reaction after
that until January.
I watched "Erin Brockovich" with my husband last night. Made me feel like
we all need to get a hold of her and ask her to take on the quinolones. If
nothing else than to get the dangers of these drugs known to the doctors who
I would appreciate hearing from others with reactions to Avelox. My Dr.
told me it was a new drug last October when he gave it to me.
Date: Mon Oct 22, 2001 5:07 am
When I had my reaction I took my blood pressure reading at the pharmacy. It
was 84/40 or something that low. The Drs. office said that these machines
weren't reliable. I felt faint though.
I did not have twitches until almost 4 months after the drug reaction. I
have also had some lightheadedness (low blood pressure?). One thing that is
quite weird is I feel my heart beat almost over my entire body at times.
This was constant for the first months but has subsided. Now I have buzzy
feelings off and on most of the time. When I wake up in the morning I feel
like most of my body is abuzz. It is not too strong so I can ignore it most
of the time.
I really feel like a hypochondriac listing out all of this, but after
reading everyone's post I feel these symptoms probably all go back to that
Last Updated 6/13/04